Wyoming, 2019Winter Storm and High Wind in Wyoming, February 23 to 27, 2019
February 23 to 27, 2019 · NWS RIW · 8 events in 8 counties and zones
A series of Pacific fronts and troughs brought another long lived snow event to western Wyoming. The heaviest snow fell in the Tetons and adjacent Jackson Valley.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Pacific fronts and troughs brought another long lived snow event to western Wyoming. The heaviest snow fell in the Tetons and adjacent Jackson Valley. Snowfall amounts in the Tetons over 30 inches were common. The highest amount was 63 inches of new snow at the Jackson Hole Ski Resort. Snowfall amounts in the Jackson Valley generally ranged from 12 to 30 inches. Over three feet of new snow fell in Yellowstone Park with over two feet in portions of the Absarokas. The heavy snow led to numerous avalanches that closed passes and roads around the Jackson Valley. Strong winds occurred along the eastern slopes of the mountains, including a 60 mph at Sinks Canyon State Park near Lander.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 3:00 AM MST, 3 hours earlier.
Area forecast discussion, Feb 23, 3:00 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Riverton WY
300 AM MST Sat Feb 23 2019
.SHORT TERM...Today through Monday night
With the contrasts in the weather across the area, we will divide
the forecast into West and East of the Divide this morning.
West of the Divide...I hope you like snow here, especially in
northwestern Wyoming. Because here, you will receive it and you will
receive it in abundance. Light snow has already broken out across
the area early this morning. This snow will continue through the day
but with little upper level support it should remain light to
moderate for the most part until around dark. After that, we will
see the first batch of steadier and heavier snow as the area gets
into the left front quadrant of a jet streak to enhance lift. This
will especially be so after midnight and into the first part of
Sunday. Gusty winds will develop as well, but likely not be too
strong.
During the day on Sunday we expect there to be a lull. Then the
second piece of energy will move in at night and into Monday morning
for the second round of heavier snow. This one looks more intense
then the Saturday night system. In addition, this one looks to have
more wind. Some models indicate 50 to 60 knot winds at 700 millibars
and some of these are likely to mix to surface, especially later
Sunday night into the first part of Monday. These winds, combined
with heavy snowfall rates, will likely make travel very difficult
during this time.
Snow will continue into Monday and Monday night as well. We do have
more uncertainty with the timing of any heavier snow at this time
through. One interesting wrinkle here is that somewhat milder air
may try to move in from the southwest and make the snow more of a
wetter and heavier snow rather than the powdery snow that will fall
during the beginning of the storm.
East of the Divide...Mainly dry but cold conditions will linger
today. With the approaching system, a gusty wind will develop in the
areas favored by southwest flow, mainly from Rock Springs through
Natrona County. Snow will spread East of the Divide starting late
this afternoon across northern Wyoming, mainly north of a Cody to
Greybull to Buffalo line. At this time, snow looks to remain sub
advisory for most locations. The best chance for higher amounts
would be across the northern Foothills, which would closer to the
best jet dynamics that would move across the area late tonight.
There should be a lull in the snow most of Sunday. Following that,
we have two forecast quandary's. One is temperatures with the
Arctic Front to the north. There will be a fairly tight gradient
across the area and pinpointing exactly where the front will set
up is difficult. Second, and more importantly, is where will the
next batch of snow set up. Some models have been trending further
north with the best dynamics and the heaviest snow into Montana
though. For now, we kept QPF fairly low although this could
change. Obviously, the best chance of snow would be along the
Montana border with decreasing chances further south. The southern
two thirds of this area should stay dry. We did cut back POPs for
Monday though as almost all of the models have pushed most of the
snow back into Montana. There should be a warming trend as well
further south as the airmass modifies and some breezes possibly
mixing the atmosphere.
.LONG TERM...Tuesday through Friday
Tuesday will see the snow continuing in the west. Breezy to windy
in the central and south with dry weather expected. Mild high
temperatures Tuesday in the central and south In the north, the
cold air boundary will be along the WY and Montana border. Not
easy to forecast just where this boundary will lie by Tuesday
afternoon. There may be some light snow in far northern WY behind
the cold air while to the south it will be much milder and dry.
The long range models are having issues with Wednesday through
Friday weather pattern. The GFS model has periods of precipitation
in the west Wed and Thursday, then less precipitation Friday into
Friday night. The ECMWF model has a quick shot of precipitation
Wednesday into Wed night in the west. Then another period of
precipitation in the west is forecast Thursday afternoon through
Friday morning, then dry Fri afternoon and night. Will keep the
chance of mountain snow Wednesday and Thursday with a mix of rain
and snow in the western valleys both days. Mainly dry east of the
divide Wed and Thursday. Less chance of snow in the west Friday
and Friday night with dry weather east of the divide. Temperatures
will stay on the mild side Wed and Thurs, then colder Friday.
&&
.AVIATION...12Z Issuance
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Increasing moist, westerly flow within a 110kt jet will bring
increasing clouds to the region through the day Saturday. Expect VFR
Saturday morning to drop to MVFR and eventually IFR at KJAC between
18Z-22Z/Saturday. Conditions will further deteriorate later Saturday
evening as jet dynamics and increasing moisture lead to heavier snow
at KJAC and potentially LIFR with BLSN. KBPI and KPNA will remain
VFR through Saturday evening with mainly VCSH late Saturday
afternoon and evening. Jet dynamics may allow for -SN and MVFR at
both of these terminals after 08Z/Sunday. Mountain top obscurations
will become widespread by late Saturday afternoon with complete
mountain obscurations across the Teton and Gros Ventre Ranges
Saturday night. KRKS can expect VFR throughout with a westerly
surface wind gusting 25-30kts Saturday afternoon.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
Conditions will generally remain VFR with KCOD the only exception.
Still looking like spillover moisture enhanced by jet dynamics and a
weak surface cold front will generate a brief period of -SN and MVFR
at KCOD between 04Z-10Z/Sunday. The weak cold front will sag south
into central Wyoming late in the forecast period but with little
more than lower mid-cloud decks and perhaps some VCSH. Mountain top
obscurations will be widespread along the Continental Divide and far
northern Wyoming early Saturday evening. Southwest surface wind
gusting around 25kts will prevail at KCPR during the daylight hours.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Snow will occur in the west today through Sunday. Dry weather will
occur in the south and areas east of the divide today. Some light
snow is expected in the north tonight and Sunday with dry weather
elsewhere. Breezy to windy conditions in wind prone areas of
southern and central WY this afternoon and again Sunday. The
central basins and the Green River basin will see light wind and
this will result in poor to fair smoke dispersal today and again
Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 5 PM MST Tuesday
for WYZ001-002-012>014-023>025.
&&
SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Jones
FIRE WEATHER...AR
Hazardous weather outlook, Feb 23, 2:16 AM MST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
216 AM MST Sat Feb 23 2019
WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
216 AM MST Sat Feb 23 2019
...Winter Storm Warning Saturday night through Tuesday afternoon
for much of Western Wyoming...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow spreading into western Wyoming. Please see Winter Weather
Products and forecasts for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday through Tuesday...A series of storm systems will affect
mainly western areas along and west of the Continental Divide
through the period. Moderate to heavy snow accumulations are
expected in western Wyoming between Sunday and Tuesday. Again,
please see Winter Weather Products and forecasts for details.
Wednesday...A chance of snow in the western mountains.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts. Thank you.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 23, 6:00 AM MST to February 27, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell in the Tetons. The highest amounts recorded was 63 inches at the Jackson Hole Ski Resort. Some other notable amounts included 41 inches at the Grassy Lake SNOTEL and 36 inches at Grand Targhee. Numerous roads were closed due to avalanches and avalanche control several times.
Winter Storm, Jackson Hole
- When
- February 23, 6:00 AM MST to February 27, 12:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow fell through much of the Jackson Valley. Amounts of 10 to 20 inches were common with 30 inches reported near Wilson and 41 inches northwest of Moose.
Winter Storm, Star Valley
- When
- February 23, 12:00 PM MST to February 27, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley. Alpine had the most snow with 17 inches. Amounts dropped sharply further south with Afton having less than an inch.
Winter Storm, Yellowstone National Park
- When
- February 23, 6:00 PM MST to February 27, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell throughout much of Yellowstone Park. Some of the highest amounts included 39 inches at the Two Oceans Plateau SNOTEL and 36 inches at the Lewis Lake SNOTEL.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 23, 6:00 PM MST to February 27, 12:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Range. The highest amount was at Blind Bull Summit were 22 inches of new snow fell.
Winter Storm, Upper Green River Basin Foothills
- When
- February 23, 6:00 PM MST to February 27, 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Green River Foothills. Areas around Bondurant had anywhere from 18 to 22 inches of new snow. Amounts dropped sharply further south with Pinedale only having one to two inches.
Winter Storm, Absaroka Mountains
- When
- February 23, 9:00 PM MST to February 27, 3:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell through much of the Absarokas. Some of the highest amounts included 31 inches at Beartooth Lake at 29 inches at Pahaska.
High Wind, Lander Foothills
- When
- February 26, 2:15 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 60 mph wind gust was recorded in Sinks Canyon State Park along the North Fork of the Popo Agie River.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809089, 809090, 809091, 809086, 809092, 809093, 809087, 809094.